Kansas, 2020

Hail in Kansas, September 27, 2020

September 27, 2020 · NWS TOP · 12 events in 3 counties and zones

Two separate clusters of thunderstorms produced large hail in central and east-central KS during the morning and midday hours of 9/27.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TOP wrote it up.

Two separate clusters of thunderstorms produced large hail in central and east-central KS during the morning and midday hours of 9/27.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before the first event at Sep 27, 4:59 AM CST, 4 hours 30 minutes earlier.

Area forecast discussion, Sep 27, 4:59 AM CST, 4 hours 30 minutes before
Area Forecast Discussion
National Weather Service Topeka KS
559 AM CDT Sun Sep 27 2020

...Update to aviation forecast discussion...

.SHORT TERM...(Today and tonight)
Issued at 340 AM CDT Sun Sep 27 2020

A cold front pushing south through the forecast area today brings
with it the threat for showers and storms, with colder air
settling in today and tonight.

The upper atmospheric pattern on water vapor imagery has grown
increasingly amplified over the course of the last 24 hours as a
150- kt polar jet digs a potent longwave trough--with multiple
embedded PV lobes--southward across the Northern Plains. The base
of the upper trough translates southeastward over the Dakotas
today and reaches the mid-Missouri River Valley by sunrise on
Monday. Height falls ahead of this advancing trough are driving a
cold front southeastward through the forecast area, with the
surface boundary located along a line from Council Grove to
Lawrence as of 0830Z this morning. The front is expected to march
steadily southeastward with the advancing upper trough and ahead
of a broad 1030-mb high taking shape upstream over the western
CONUS. Between the increasing low to mid clouds, precipitation
potential, and CAA behind the front, highs today will struggle to
reach the 70 degree mark.

Increasing warm sector low-level theta-e advection noted (as a
stratus deck) on the nighttime microphysics imagery is staring to
impinge on the advancing frontal surface. RAP/HRRR forecast
soundings walk a fine line over the course of the morning between
being able to support deep convection rooted near the surface
boundary or having a warm nose too strong to overcome (resulting
more in shallow showers or drizzle). However, as the frontal
surface deepens and saturates, the probability of thunderstorms
increases steadily through the early afternoon.

Short range CAM guidance is in good agreement in two regimes of
precipitation developing early this morning, one along/near the
surface front along and south of I-70 and a second area of
initially more stratiform precipitation anchored along a region of
isentropic ascent along the 305-310 K surface. Both lines of
precipitation should advance steadily to the southeast, with the
best potential for more robust thunderstorms coming during the
afternoon along and southeast of the Turnpike with the secondary
band of precipitation when the deeper isentropic lift, favorable
MUCAPE/effective shear profiles, and jet streak dynamics are
phased. However, the H700-400 line-parallel flow and only modest
lapse rates above the H750-650 warm nose will limit the degree of
storm organization and severe weather potential. Still cannot rule
out some small hail given the MUCAPE values of 500-1000 J/kg
bisecting the 0 to -30 C region, but am in agreement with the
removal of the SPC Day 1 Marginal Risk from the forecast area.

The overall complex pushes southeast of the forecast area by
03-04Z, with CAA on a northerly wind of 5 to 10 kts ensuing for
the remainder of the night. Clouds should gradually clear from
northwest to southeast, though there is some signal in the GFS/RAP
that a secondary region of higher clouds may skirt northeast
Kansas between 06-12Z, and have increased sky cover in these
regions to account for this possibility. The H925-H700 temperature
profiles crash to around +2-3 C by Monday morning, resulting in
lows falling into the upper 40s at daybreak.

.LONG TERM...(Monday through Saturday)
Issued at 340 AM CDT Sun Sep 27 2020

Quiet and seasonably cool weather persists for the upcoming week
with no precipitation forecast.

Cyclonic upper level flow dominates the pattern for Monday with
CAA ongoing and highs only topping out in the mid-60s. Deep
afternoon mixing coupled with the juxtaposition of the upper
trough axis and CAA will result in convective temperatures being
reached area-wide by late morning. The blended sky grids
(including the typically better NBM) came in much too low given
this pattern and adjusted upward to add at least 20-40% partly
cloudy wording to the forecast during the afternoon hours. With
very shallow upright convection noted in the GFS bufr soundings,
these sky values may still be too low. These cumulus clouds
should rapidly dissipate with the loss of solar insolation early
Monday evening.

A brief respite from the northwest flow arrives for Tuesday and
Wednesday as a low-amplitude shortwave ridge builds southward
along the upstream flank of the parent longwave trough. Lower
tropospheric WAA begins by Tuesday morning on the backside of a
departing surface ridge and H850 temperatures increase to +10-13
C by the day on Wednesday, boosting highs back into the mid to
upper 70s. By Wednesday evening, a strong cold front plunges
south out of Nebraska and drops highs back into the upper 50s to
mid-60s for Thursday and Friday. Lows in the mid-30s on Friday
morning may result in frost across north-central and northeast
Kansas. The pattern looks to moderate by the end of next weekend
as the upper longwave trough begins to shift eastward, but
confidence in the timing of this transition is low given the
variability of the long range guidance.

&&

.AVIATION...(For the 12Z TAFS through 12Z Monday morning)
Issued at 558 AM CDT Sun Sep 27 2020

MVFR stratus along and southeast of a EMP-TOP-LWC line as of 11Z
steadily lifts to VFR from northwest to southeast this morning.
Showers and scattered thunderstorms develop across the area this
morning and persist into the afternoon, ending from northwest to
southeast late this afternoon and evening. Confidence in the
timing of any thunder was not high enough to mention in this TAF
issuance. Variable winds along an advancing front turn northerly
by mid-morning with a few gusts today in excess of 20 to 25 kts.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Skow
LONG TERM...Skow
AVIATION...Skow
Hazardous weather outlook, Sep 27, 2:47 AM CST, 6 hours 42 minutes before
Hazardous Weather Outlook
National Weather Service Topeka KS
347 AM CDT Sun Sep 27 2020

KSZ022>024-026-035>040-054>056-058-059-280900-
Riley-Pottawatomie-Jackson-Jefferson-Dickinson-Geary-Morris-
Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson-
347 AM CDT Sun Sep 27 2020

This hazardous weather outlook is for east central...north
central and northeast Kansas.

.DAY ONE...Today and Tonight.

Scattered thunderstorms are possible today, some of which may
produce small hail up to penny size and locally heavy rainfall.
The overall threat for severe weather is low.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Frost is possible Friday morning over north-central and northeast
Kansas.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

More detailed information can be accessed at...
http://www.weather.gov/top/sitrep

KSZ008>012-020-021-034-280900-
Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Ottawa-
347 AM CDT Sun Sep 27 2020

This hazardous weather outlook is for east central...north
central and northeast Kansas.

.DAY ONE...Today and Tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Frost is possible Friday morning over north-central and northeast
Kansas.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

More detailed information can be accessed at...
http://www.weather.gov/top/sitrep

KDS

The radar

The Topeka radar (KTWX), 38 km away, was scanning. The volume nearest the first event began at 15:29 UTC.

Open the radar archive at this moment

Event by event

12 hail. Local standard time, as filed.

Hail, Lyon

When
September 27, 9:29 AM CST to 9:30 AM CST
Where
Lyon County, 0.69 mi N of Allen
Measured
1.75 in hail
Reported by
Public
Coordinates
38.660, -96.170

Report relayed from KVOE in Emporia.

Hail, Lyon

When
September 27, 9:36 AM CST to 9:37 AM CST
Where
Lyon County, 2.82 mi N of Admire
Measured
1.25 in hail
Reported by
Public
Coordinates
38.670, -96.110

Hail, Lyon

When
September 27, 9:44 AM CST to 9:45 AM CST
Where
Lyon County, 4.15 mi N of Miller
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
38.690, -96.000

Hail, Lyon

When
September 27, 9:48 AM CST to 9:49 AM CST
Where
Lyon County, 3.03 mi ENE of Miller
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
38.650, -95.950

Hail, Osage

When
September 27, 9:56 AM CST to 9:57 AM CST
Where
Osage County, 3.03 mi WSW of Peterton
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.650, -95.880

Hail, Osage

When
September 27, 10:02 AM CST to 10:03 AM CST
Where
Osage County, 0.88 mi NW of Osage City
Measured
1 in hail
Reported by
Public
Coordinates
38.640, -95.830

Report received via mping.

Hail, Osage

When
September 27, 10:03 AM CST to 10:04 AM CST
Where
Osage County, 0.54 mi W of Osage City
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
38.630, -95.830

Spotter reported hail accumulating on the ground.

Hail, Osage

When
September 27, 10:10 AM CST to 10:11 AM CST
Where
Osage County, 0.69 mi S of Lyndon
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.610, -95.680

Hail, Osage

When
September 27, 10:25 AM CST to 10:26 AM CST
Where
Osage County, 0.54 mi W of Lomax
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
38.580, -95.530

Hail, Dickinson

When
September 27, 11:09 AM CST to 11:10 AM CST
Where
Dickinson County, 2.55 mi ESE of Upland
Measured
1.25 in hail
Reported by
Public
Coordinates
39.060, -96.980

Delayed report via photo in email. Time estimate based on radar.

Hail, Dickinson

When
September 27, 11:30 AM CST to 11:31 AM CST
Where
Dickinson County, 5.53 mi NNE of Buckeye
Measured
0.88 in hail
Reported by
Public
Coordinates
39.120, -97.120

Nickel sized hail covering the ground about 18 miles south of Clay Center. Time estimated from radar.

Hail, Dickinson

When
September 27, 11:31 AM CST to 11:32 AM CST
Where
Dickinson County, 4.72 mi NE of Buckeye
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
39.100, -97.110

Hail covering the ground.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2020Every state in 2020This day in weather historyWarnings in Kansas, September 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 920680, 920681, 920682, 920683, 920684, 920685, 920686, 920687, 920688, 920689, 920690, 920691.